This unfortunately, I believe is the medical principle of 'for the common good'. The principle that if the good outweighs side effects...and in particular , if those side effects are not fatal, then the side effect is 'withheld'. (Think I've said this before here!) To be fair, those of us gaining weight are coming here and telling our stories. Is that because Coumadin causes weight gain,-or because we attribute weight gain to Coumadin-and then go looking for others who also feel that? Those two scenario's are different!! My personal view is that there are too many people saying the same thing-particularly when a few have a strong fitness regimen-or are in involved in the fitness industry. Some who come here may-MAY be attributing weight gain to Coumadin wrongly.....but all? I am also convinced of something else: I don't believe the General Practitioner has full disclosure either. My GP was not hiding anything. But I DO believe that anecdotal evidence of weigh gain over a long period is being dismissed/ignored, without any attempt to find out if there is any substance to such views. THAT'S the worst part. The total dismissal of such views. ________________________ Just adding: I don't think I'm the only one who checks posts here! You are not talking in an empty room! People ARE reading your posts. Don't let this thing get you down too much-so much worse could occur. It would be nice to put all these views into a heavy volume and drop it on the heads of those who should sit up and take notice!
i've been on warfarin since january due to bi lateral PE's and Dvt's in several areas. i've always been thin. i walk, dance, pilates and a few numerus things to switch it up. i have been a size 2 to a 4 most my adult life. my warfarin dosages vary from 8mg to 12mg. i'm never consistant. they have ran every test and blood test imaginable and can't figure out what happened. i have gained 30 lbs since all this happened. it is not my diet. i even have a son that is a personal trainer and a daughter who is a dietitian . the only reason we can find contrary to what drs say is the warfarin. my mid section is so flabby and soft. i don't know what to do. every week i gain another pound or 2. so to the guy who suggested that maybe the gym, guess what, it doesn't work while on coumadin (warfarin) . they tried weening me off, now i am told i will probably be on it the rest of my life. anyone have any suggestions to help with the continous weight gain?
They won't look into it because the pharmaceutical companies that make this haven't told them.
Today's medical care, even when totally user paid is still 'conveyor belt' care.
It is very unfortunate that the medical profession take this line. It is the same line they took over Thalidomide. They did not know...
There is evidence today that big pharma had more knowledge then they imparted to the medical profession on that drug....
Keep pushing your medico to ask questions. Maybe down the track somebody will finally acknowledge what many of us are saying.
Good luck all!
The majority of us that have posted here, are on coumadin (warfarin) NOT because of vitamin deficiencies. We are taking coumadin mostly because of having a blood clot and other than the blood clot, we are all completely healthy (from what I've read here). Because you have a vitamin deficiency problem, your results will be different and your body will react differently I'm sure.
Just as an update for everybody... it's been almost a whole month since I've stopped taking the coumadin and I am definitely noticing a major difference. My energy level has gotten a lot better, I don't feel down or depressed anymore and the puffiness is going away! My middle section is beginning to deflate! :o) So ... there IS a connection!! Don't blame yourselves, it's the coumadin. Hopefully there will be a way for you to get off of it soon... you'll feel much better. For those of you who will still be on it for a long time, I really feel for you. At least you know that it's nothing you are doing, it's completely drug related.
I will check in again in another month with another update on my "after coumadin results".
Protein C isn't a vitamin.
There are a number of disorders that create blood cloth problems, Protein C deficiency is one of them
In fact the most common are
-Facto V Leiden
-Protein C defficiency (a protein involve in the blood clothing, and synthetize by the liver, that defficiency is caused by a mutation, just like the 2 other causes)
there is a 4th one that's related to automimune disease, but that one can't be treated with warfarin coumadin
Now, back to weight gain and lack of energy. If you check the info on coumadin official side effects, you'll find LETHARGY listed as a very common symptom. This cause you to be fatigued, and may slow down your metabolism, resulting in weight gain.
It also interfere a bit with the digestive process, I found taking non-prescription drugged aimed at treating colesterol with my meals reduced the impact a bit.
Whatever the case, once you know that Lethargy (sleepiness, reduced perceived energy level) is the real problem caused by coumadin, you can start fighting it off.
This mean pushing yourself to exercise more and be more active to balance out the reduced metabolism. For me this mean walking, sprinting (very effective, just 5 sprint will boost your metabolism 500% for the rest of the day, but verry demanding too)
Finaly coumadin is metabolized by the kidney and liver, so it add some extra stress there. Drinking a lot of water helps. In geeral my leg has poor blood circulation, so the water helps a lot with the cleanup there too.
I'm no doctor, but I'm a science grad student, so I've done a bit of serious research on my own. It's worth what it's worth.
Water + Sprint = counterbalance the "weight gain effect" from coumadin.
Instead of 5 sprint (about 6 minutes) you can try 1 hour of brisk walking or 30 minutes of jogging - daily. For water, quite a lot, approx 2 liters (2 pints ?)
For those wondering I had 2 DVT, one each leg. Can still sprint, but I waited 6 months after the hospital to restart. My first DVT was 5 years ago and was still blocked at the checkup. It's the sprinting that cleaned up the thrombus (after 3 years), the vein is still verry dammaged, but blood flow almost normally now. The new thrombus on the right legs is still there.
So, ya, DVT doesn't make exercise imposible, but it's best to restart slowly
I am 22 years old (female) recently diagnosed w/LGMD and august of 08 had a blood clot in my right eye, resulting in limited vision (CRVO: central retinal vein occlusion). My doctors are wanting to put me on coumadin...but I am not wanting to do this. with my MD, I am limited when it comes to physical activities...i cannot run, and have extreme difficulty going up stairs. most people seem to gain a lot of weight on coumadin - but what are alternative exercises to increase metabolism (other than sprinting or brisk walking)?
also, why do they recommend no dieting?
I have been on Coumadin 10 years because of Factor 5 bloodclots...I have gained weight about 50 lbs over this time slowly. I have been trying to lose the weight and it is so hard while on these meds. I exercise daily and cut my calories. drink lots of water. I must do this for my health. One day FDA will aprove the new bloodthinne for us with blood disorders right now its just people with heart problems. I pray its while I'm still alive!
It seems to me, reading all these experiences, that there is anecdotal evidence of Coumadin/weight gain. We can't all
be coming to this site to 'justify' our own responsibility for weight gain; that's absurd!
What can we do? Publicize it. Insist that your Doctor take you seriously; talk on other websites about your opinion on this.
On any discussion regarding medical matters, raise the topic of Coumadin, and your belief that it rapidly increases weight. (You cannot state it as a fact; only as an opinion). Provide a link to Steady Health. (I have NO connection with them!).
Don't just relate your experience here, publicize it at every opportunity. I'm fairly certain that this might be something that is known in by some...But if Coumadin is the best medication for ongoing blood thinning, they really wouldn't want to put people of using it because of fear of weight gain would they?
MAKE them acknowledge this, or at least look at the possibility that there is a weight factor involved. It is a fundamental principle of medical care that medications/vaccinations are: "for the common good". This is the principle where it is known that there are downsides, but they are not acknowledged, and frequently denied because the overall effect is good.
It IS up to you guys! At least tell your story as many times as you can.
I wish to hell that someone in the medical field would at least look into this.
Have been on coumadin for 3 months and gained 15 pounds, hope it comes off after I am off in three more months
blood clot in medport after chemo for pancreatic cancer lost 60 pounds in 3 months
i do believe that the cumudian causes weight gain! while being on lovanax i lost about 5 pounds but since starting cumadian i have gained about 30 pounds in 4 months. some of it may be,becouse of the diet change.but i do work out for about an hour and half 6 days a week and eat very healthy. im 5"8 , was 130 pounds before the cumadain and am now 156 pounds i take 15mgs of cumudian a day. i will be getting off of the medicine at the beginning of next month;i will definatly let you know if i expience a change,im really hoping i do!